Back to Home

Active Questions

Thyroid medication and birth control
Diet & Health / 11:23 PM - Thursday April 15, 2010

thyroid medication and birth control

Do thyroid medications and birth control pills cancel eachother out? I think I have a thyriod problem I have all the symptoms and throid issues run rampid on both sides of my family. I am fearful of birthcontrol being canceled out by the tyroid meds. Does anyone know if this is true? Also I was wondering the likelihood of my ability to loose the 75 pounds ive put on in the past yr and a half, once I start taking the thyroid meds? I plan on asking my doctor these questions but I wasa hoping for some ideas tonight. Thanks you guys.

- Asked by Authenticity, A Thinker, Female, 29-35

Read more about the Rating System


Estrogen, a common ingredient in birth control pills, increases the blood level of Thyroid Binding Globulin (TBG). Since TBG binds the available thyroid hormone, a woman on birth control pills may have decreased levels of the thyroid hormone. This can create a thyroid problem, especially if you have a history of pre-existing hypothyroidism in the family. In essence, the birth control method you're currently using could be a huge contributing factor regarding the symptoms you're experiencing. I can't comment on weight/loss or gain but I do know that a lot of people put on more weight when they are on thyroid medication so I would definately see a doctor and let him/her know your on birth control before starting any thyroid medication as it's possible you may not need it.

Good Luck!

- Response by houseworkmakesyaugly, A Married Girl, Female, 36-45

Rating Received:


Because there are so many types of thyroid conditions and so many types of meds--not to mention so many hormone dosages in birth control pills--this is definitely one for your doc. Also, I believe birth control can make you gain weight, while thyroid meds can make you lose it. So you may want to be sure that you are on something complimentary rather than contradictory. You can also google these things and read up based on your specific situation. Good luck!

- Response by undecidedfuture1, A Creative, Female, 36-45

Rating Received:

Community Rating: Community Star

As I am constant at saying, the thyroid gland is very powerful, it can affect weight gain, weight loss, hair loss, cause depression, cause mania.
I also have a thyroid condition, heredity played the part of my condition, anyway, once your levels are stable, you can lose weight, I have lost as much as 20 lbs in one week time, also, I have gained as much as 10 lb in one week...depending if you are hypo or hyper thyroid is the key to what is triggering your weight gain...
I am no longer on the pill, and did not take it during my current thyroid medications, I know nothing of the interactions.

- Response by kismet331, A Thinker, Female, 36-45

Rating Received:


Since your thyroid problem is only a theory in your own mind, at this time, you should depend upon your doctor to both tell you about medication conflicts AND whether or not you even need the thyroid medication.

And, he will be aware of your weight issue and will be considering that when prescribing ANYTHING, for either issue.

Don't complicate this more than it needs to be. Wait until your doctor tells you what your true issues are. THEN worry about the other things.

- Response by randyl, A Thinker, Female, Who Cares?, Los Angeles, Who Cares?

Rating Received:


U have a thyroid condition at your young age.. mmmm U say genetic factors is possible however dont worry yourself over it.
OK firstly any antibotic medication will effect contraceptive pill and its effectiveness with any female taking the pill. So remember that always.
Whilst at Dr's mention all the current medications u are taking if other stuff for anything else.Ask Dr to do a diabetes test also.
As for thyroid medication and the pill hard to say at this point due to the level of thyroid issue or other issues u say are effecting you and that most meds do assist with added weight. Have not at all heard of Thyroid meds effecting Contraceptive pill to date... Some contraceptive meds do effect ppl differenly including weight gain for some. Hormone changes in the body adjust and change often best u also have a exercises plan and good diet routine in place. Plenty of fluids also WATER to help push waste through. Delete many sugar products as possible U will notice your metabolism and lifestyle change ONLY when u stick to it . Goodluck let us know how u get on ..

- Response by berri, A Career Woman, Female, 46-55, New South Wales, Who Cares?

Rating Received:


I have Hypothyroidism. The medication synthroid is supposed to help increase the metabolism so you won't continue to gain weight once youre on the medication but you have to realize that its important to do things like take fiber and eat oatmeal and lay off the high carb foods. I'm also on birth control pills, prescribed by the same physician that monitors my thyroid levels. I have no side-effects from either drug. Find a doctor that can be both your primary and your gynie. You will be fine.

- Response by A Thinker, Female, 29-35

Rating Received:


I believe that the BCP is effecting my Thyroid medication, in the fact that I have been on the same does for over 2 years and had a favorable TSH now after one month of being on the BC Pills my TSH has gone up by 2 points (coincidence?) I also want to tell everyone that for many years I was on Synthroid increasing and decreasing my dose TSH going up going down, until I asked my Dr. about adding Cytomel (T3) since then I have been experiencing much less symptoms, have more energy and my blood test (up until starting BC Pills) have been consistently great! Another issue I am dealing with is the fact that Synthroid is also responsible for my hair loss, going to try Evening Primerose Oil that I researched online that it stops the hair loss. I have Hashimotos Disease that went undiagnosis for many years because my TSH was "in the normal range" when the optimal range is between 1-2 (I personally do much better just under 1. You need to request an antibody test (that will say negative or positive) I also have blood sugar intolerance (pre-diabetes) I am on Metformin which has helped me lose over 40 pounds.

- Response by A Thinker, Female, 46-55

Rating Received: